Maine, 2006

Damaging Wind in Maine, July 14, 2006

July 14, 2006 · NWS CAR · 1 event in 1 county or zone

Trees were blown down just west of Clayton Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Trees were blown down just west of Clayton Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 14, 3:01 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 14, 3:01 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
401 PM EDT FRI JUL 14 2006

.SYNOPSIS...A WEAK COLD FRONT WILL CROSS THE STATE FROM NORTH TO
SOUTH TONIGHT WITH ISOLATED SHOWERS AND THUNDERSTORMS...PRIMARILY
ACROSS WESTERN...CENTRAL AND DOWNEAST SECTIONS. THE FRONT WILL
THEN MOVE BACK THROUGH THE STATE AS A WARM FRONT ON SATURDAY WITH
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS PRIMARILY ACROSS THE
NORTH. THE FRONT WILL MOVE NORTH OF THE STATE SATURDAY NIGHT
ALLOWING FOR A HOT AND MUGGY SUNDAY.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
A BOUNDARY HAS SLIPPED DOWN ACROSS THE NORTHERN PORTIONS OF THE
FORECAST AREA ATTM. THE BOUNDARY IS VERY EVIDENT IN THE SFC DEW
POINTS. DEW POINTS BEHIND THIS BOUNDARY NEAR 50 WITH LOW TO MID
60S AHEAD OF IT.

KCBW 88D IS SHOWING SOME SCT SHOWERS AND TSTMS ACROSS NEW
BRUNSWICK WHERE THE AIR IS MORE UNSTABLE. THERE COULD ALSO BE
SOME ISOLATED SHOWERS OR TSTMS AS THE BOUNDARY SINKS SOUTH THE
REST OF THE AFTN AND INTO THIS EVENING. REFERENCED AN ISOLATED
SHOWERS OR TSTM INTO THIS EVENING MAINLY ACROSS THE CTRL AND
DOWNEAST ZONES. OTHERWISE THE ACTIVITY SHOULD DIMINISH WITH LOSS
OF HEATING THIS EVENING. THE BOUNDARY WILL STALL OUT ACROSS THE
CENTRAL PORTION OF THE CWA TONIGHT.

BOUNDARY WILL THEN LIFT BACK TO THE NORTHEAST LATER SATURDAY.
COMBINATION OF SURFACE BOUNDARY AND S/WV MOVING ACROSS FROM THE
WEST WILL BRING THE CHANCE FOR SOME SHOWERS AND TSTMS TO NORTHERN
AND CENTRAL ZONES SATURDAY AFTN AND EVENING.

A WEAK COLD FRONT WILL APPROACH THE REGION FROM THE NW LATE IN THE
DAY. ONLY SHOWED SLIGHT CHC POPS IN THE GRIDDED FORECAST FOR
SUNDAY. LOOKS AS IF THERE WILL BE A BETTER CHANCE FOR SOME
SHOWERS AND TSTMS LATER SUNDAY NIGHT AS THE FRONT APPROACHES.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS MENTIONED YESTERDAY A FAST FLOW ALOFT WILL ALLOW A SERIES OF
CDFNTS TO ZIP ACROSS OUR FORECAST AREA (FA) EARLY IN THIS PART
OF THE FORECAST CYCLE. WE WILL CONTINUE TO CARRY CHC SHWRS AND
TSTMS MONDAY AND TUESDAY IN THIS RATHER SOUPY AIRMASS. THERE
APPEARS TO BE A POTENTIAL BREAK AT MIDWEEK...AS A LARGE AREA OF
HIGH PRESSURE FOLLOWS INTO NRN NEW ENGLAND. AS A RESULT WE WILL
KEEP MUCH OF WEDNESDAY DRY. A REDEVELOPING SWLY SFC FLOW THURSDAY
AND FRIDAY SIGNALS A RETURN OF LOW LEVEL MOISTURE AND OUR NEXT
CHANCE OF SHWRS AND TSTMS.

TEMPS STILL RUNNING ON THE WARM SIDE VIA MOS GUIDE...AND WILL
FOLLOW THIS TREND FOR UPCOMING FCST. ONLY DIFFERENCE NOTED IS
BY MID WEEK OR SO...TEMPS TO COME DOWN A NOTCH OR TWO.

&&

.AVIATION...
GENERAL VFR CONDITIONS EXPECTED THIS FCST CYCLE...EXCEPT FOR LCLY
REDUCED CIGS AND VSBYS IN ISO TSTMS THIS EVNG ACRS THE SOUTH. IN
ADDITION...PATCHY FOG OVERNIGHT MAY REDUCE VSBYS PARTICULARLY AT
BANGOR.

&&

.MARINE...
SHORT TERM: NO HEADLINES EXPECTED IN THE SHORT TERM.

IN THE LONGER TERM...WE HAVE THROTTLED BACK ON THE WINDS AND SEAS
FORECAST BY THE GFS...AND FOLLOWED MORE OF A BLEND WITH HPC.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&

SHORT TERM/MARINE...DUDA
LONG TERM/MARINE...STUREY
AVIATION...STUREY
Hazardous weather outlook, Jul 14, 2:49 AM EST, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
349 AM EDT FRI JUL 14 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-151100-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
349 AM EDT FRI JUL 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

A WEAK BACKDOOR COLD FRONT FROM EASTERN QUEBEC IS EXPECTED TO
TRIGGER SCATTERED THUNDERSTORMS ACROSS WESTERN...CENTRAL AND
DOWNEAST PORTIONS OF THE REGION THIS AFTERNOON AND EARLY EVENING.
A FEW THUNDERSTORMS MAY BE ACCOMPANIED BY STRONG WINDS AND
HAIL...PERHAPS REACHING SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COLD FRONT THAT BACKED INTO THE REGION ON FRIDAY WILL SLOWLY
RETURN EASTWARD WITH A PUSH OF HUMID TROPICAL AIR ON SATURDAY...
RESULTING IN ADDITIONAL AFTERNOON AND EVENING SCATTERED
THUNDERSTORMS...MAINLY ACROSS NORTHERN AND CENTRAL PORTIONS OF THE
REGION...A FEW WITH STRONG WINDS AND HAIL...POSSIBLY REACHING SEVERE
LIMITS.

SCATTERED STRONG AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
TO BE POSSIBLE SUNDAY AND MONDAY AS THE REGION REMAIN IN WARM
HUMID AIR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON AND EVENING
FOR THE NEXT FEW DAYS.

VJN

In the hours before

Special weather statement, Jul 14, 3:07 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
407 PM EDT FRI JUL 14 2006

MEZ001-004-142100-

AROOSTOOK AND PISCATAQUIS COUNTIES...

407 PM EDT FRI JUL 14 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK AND PISCATAQUIS
COUNTIES...

AT 403 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL...HEAVY RAIN AND GUSTY WINDS 7 MILES WEST OF NINE-MILE
BRIDGE. THE STORM WAS MOVING SOUTHEAST AT 25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 500 PM EDT INCLUDE...
    NINE-MILE BRIDGE...   CLAYTON LAKE...       CHURCHILL DAM...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4681 6989 4666 7003 4623 6935 4655 6910

STUREY

The radar

The Caribou radar (KCBW), 146 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
July 14, 4:30 PM EST
Where
Aroostook County, Clayton Lake
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.617, -69.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526674.